Illinois, 2006

Tornado and Damaging Wind in Illinois, January 2, 2006

January 2, 2006 · NWS ILX · 2 events in 2 counties and zones

1 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 2, 2:50 AM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Jan 2, 2:50 AM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
250 AM CST MON JAN 02 2006

.DISCUSSION...
MAIN CHALLENGES WITH THIS FORECAST PACKAGE WILL BE POPS TODAY AND
TONIGHT...AND AGAIN ON WEDNESDAY WITH NEXT APPROACHING SYSTEM.

LATEST SURFACE CHART SHOWS 993MB LOW CENTERED OVER WESTERN
MISSOURI...WITH WARM FRONTAL BOUNDARY STRETCHING NORTHEASTWARD
ACROSS CENTRAL ILLINOIS.  ALOFT...VIGOROUS UPPER LOW PUSHING INTO
MISSOURI...WITH IMPRESSIVE MID-LEVEL DRY SLOT NOSING INTO WESTERN
ILLINOIS.  FURTHER WEST...NEXT SYSTEM OF INTEREST NOTED ON WATER
VAPOR IMAGERY WELL OFF THE SOUTHERN CALIFORNIA SHORE.

SHORT TERM...TODAY THROUGH WEDNESDAY...
THUNDERSTORMS CURRENTLY DEVELOPING ACROSS MISSOURI IN ASSOCIATION
WITH UPPER LOW AND 95KT 300MB JET STREAK.  STORMS WILL RAPIDLY
SPREAD NORTHEASTWARD INTO CENTRAL ILLINOIS EARLY THIS MORNING...WITH
ACTIVITY SHIFTING EASTWARD INTO INDIANA BY AROUND MIDDAY.  WILL GO
WITH OCCASIONAL SHOWERS AND THUNDERSTORMS ACROSS THE BOARD THIS
MORNING...TAPERING TO LIKELY SHOWERS BY AFTERNOON.  SURFACE LOW
EXPECTED TO TRACK ACROSS THE KILX CWA TODAY...REACHING WEST-CENTRAL
INDIANA BY 00Z TUE.  CAA ON BACKSIDE OF DEPARTING LOW WILL BEGIN TO
AFFECT THE AREA LATER TODAY...SO WILL LIKELY SEE HIGH TEMPS ACHIEVED
EARLY...WITH SLOWLY FALLING READINGS DURING THE AFTERNOON.  TEMPS
ACROSS THE FAR NORTH WILL REMAIN NEARLY STEADY IN THE UPPER
40S/LOWER 50S THIS MORNING...AS WARM FRONT REMAINS ALONG AND NORTH
OF I-74.  MEANWHILE...TEMPS WILL LIKELY RISE A FEW DEGREES FURTHER
SOUTH...WITH READINGS HITTING THE UPPER 50S AND LOWER 60S ALONG AND
SOUTH OF I-72.  TEMPS LIKELY TO SLIP BACK INTO THE 40S ACROSS ALL
BUT THE FAR E AND SE CWA LATE THIS AFTERNOON...WITH THE BEST CAA
HOLDING OFF UNTIL AFTER DARK.

WRAP-AROUND MOISTURE LIKELY TO PERSIST INTO THE EVENING...AS SYSTEM
SLOWLY PULLS EASTWARD.  MODELS HAVE TRENDED A BIT SLOWER OVER THE
PAST FEW RUNS...SO WILL MAINTAIN 30 POPS ACROSS THE EAST THROUGHOUT
THE NIGHT.  FORECAST SOUNDINGS REMAIN WARM ENOUGH FOR LIQUID
PRECIP...SO HAVE PULLED ANY MENTION OF SNOW FROM THE FORECAST.

AFTER A QUIET DAY ON TUESDAY...NEXT WEATHER-MAKER APPROACHES ON
WEDNESDAY.  MODELS IN RELATIVELY POOR AGREEMENT...WITH THE NAM
BEING THE FURTHEST NORTH WITH THE SHORT-WAVE AND ASSOCIATED SURFACE
REFLECTION AND THE UKMET BEING THE FURTHEST SOUTH.
ECMWF/CANADIAN/GFS REPRESENT A COMPROMISE BETWEEN THE TWO.  PREFER
THE SOUTHERN UKMET SOLUTION...AS IT PANNED OUT QUITE WELL WITH THE
PREVIOUS SYSTEM.  BOTTOM LINE WILL MEAN A WEAK AREA OF LOW PRESSURE
TRACKING ACROSS CENTRAL ILLINOIS ON WEDNESDAY...LIKELY ACCOMPANIED
BY SCATTERED SHOWERS.  BEST FOCUS FOR RAINS WILL BE A BIT FURTHER
NORTH OF THE LOW TRACK...SO WILL HIT POPS HARDEST ACROSS THE
NORTHERN CWA.  STRONG CAA BEHIND DEPARTING LOW WILL RESULT IN ANY
RESIDUAL PRECIP CHANGING OVER TO LIGHT SNOW BY WEDNESDAY NIGHT.

LONG TERM...THURSDAY THROUGH SUNDAY...
NOT MANY CHANGES IN THE EXTENDED...AS MODELS CONTINUE TO ADVERTISE
BROAD UPPER TROUGHING ACROSS THE EASTERN CONUS BY THE END OF THE
WEEK.  TEMPS TO RETURN TO NEAR NORMAL VALUES THURSDAY THROUGH
SATURDAY...WITH SOME MODERATION NOTED BY LATE IN THE WEEKEND.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

BARNES
Hazardous weather outlook, Jan 2, 6:30 AM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
630 AM CST MON JAN 2 2006

ILZ027>031-036>038-040>057-061>063-066>068-071>073-031200-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
630 AM CST MON JAN 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE WILL TRACK ACROSS CENTRAL ILLINOIS TODAY...AIDING IN
THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS THIS MORNING. SOME
OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING FREQUENT
LIGHTNING...GUSTY WINDS...AND SMALL HAIL. THE STORMS WILL PUSH
EAST OF THE REGION BY AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jan 2, 7:08 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
708 AM CST MON JAN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 AM     HAIL             2 W TREMONT             40.53N 89.53W
01/02/2006  0.75 INCH        TAZEWELL           IL   TRAINED SPOTTER

&&

SCHAFFER

The radar

The Lincoln radar (KILX), 73 km away, was scanning. The volume nearest the first event began at 13:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Sangamon

When
January 2, 7:20 AM CST to 7:35 AM CST
Where
Sangamon County, 1 mi W of Auburn
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.583, -89.767

A microburst caused an 8 mile long swath of damage from west of Auburn to Chatham. The winds caused damage to pole barns and trees in rural areas, with minor damage to several homes in Chatham.

Tornado, Shelby

When
January 2, 8:02 AM CST to 8:03 AM CST
Where
Shelby County, 2 mi S of Oconee
Rating
F1
Path length
0.1 mi
Path width
35 yd
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
39.267, -89.117

A tornado briefly touched down, destroyed a 40' by 60' pole barn and blew down a few large tree limbs. Debris from the tornado broke a window in a house on the property.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyThe tornado archive for Illinois, 2006Warnings in Illinois, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486529, 5486530.